Acetaminophen is a common over-the-counter (OTC) pain medicine. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.
The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need care from a doctor.
Acetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:
- Intentional overdose such as a suicide attempt
- Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
- Use of combinations of different medicines that contain acetaminophen
Certain chronic diseases can make you more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, like alcohol.
Last reviewedNovember 2012by Brian Randall, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.